Iowa, 2018

Flooding in Iowa, September 20 to 30, 2018

September 20 to 30, 2018 · NWS FSD · 17 events in 7 counties and zones

A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 5 to as much as 10 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A nearly stationary west to east frontal boundary was located across Nebraska and Iowa for several days. With an extremely moist atmosphere featuring near record precipitable water in place, several weak disturbances resulted in prolific rainfall from 5 to as much as 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 19, 11:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 19, 11:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1243 AM CDT Thu Sep 20 2018

.UPDATE...
Issued at 952 PM CDT Wed Sep 19 2018

Have made some modifications to Flash Flood Watch area this
evening, mainly to shift southeast with expansion farther into
northwest Iowa, while trimming off a few counties in northwest
parts of the watch.

Models do not appear to have fully captured extent of activity in
far southeast part of our forecast area, and while this area may
not see rainfall as prolonged as farther north, with warm front
gradually lifting north overnight, high rainfall rates potentially
affecting some urban areas still warrants the watch. May still
have to monitor our far southern South Dakota Counties as well, as
activity lifts northeast out of Nebraska, but opted to hold off on
that area for now as antecedent soil conditions may be able to
handle rain better initially.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 241 PM CDT Wed Sep 19 2018

Persistent thunderstorm activity has continued through the
afternoon hours of Thursday as weak low-level convergence,
combined with minor shortwave activity and favorable upper jet
dynamics lingers overhead. While the overall severe weather risk
is low with this activity, it has shown potential for training and
heavy rain production. The primary concerns in the forecast will
be focused on heavy rain and severe weather potential into this
evening and overnight, along with severe weather risks on
Thursday.

This afternoon: Clouds have thinned across portions of eastern
Nebraska and northwestern Iowa, allowing temperatures to climb into
the lower 80s.  We're continued to see an agitated CU field form
across this area, with upwards of 2000 J/KG MLCAPE values advecting
northward.  As lift increases later this afternoon, we could see a
few stronger to severe storms form in areas mostly south of I-90 and
southward towards highway 20, into the evening.  Shear would support
some organization to activity, with the potential for large hail and
damaging winds the primary risks. Any surface based activity would
be closer to highway 20.

This evening: Satellite imagery showing an elongated band of mid-
level ACCAS trailing along the elevated boundary into western
Nebraska. High-resolution models are painting a fairly dire
situation overnight once the LLJ intensifies and the Tri-State
area moves firmly into the right entrance region of the upper jet.
Rapid initiation and development of convection should commence
quickly after 00Z, with numerous clusters of thunderstorms
developing along the elevated boundary. The deepening upper flow
pattern will continue to support continued deep moisture transport
through the night, with boundary favorable flow suggesting
repeated training of storms on the elevated boundary. There are
several CIPS analogs with a similar setup to this event which
produced significant impacts in the region at their time of
occurrence.

The main issue tonight is the exact location of the linear
convective band. HRRR/RAP have been slightly too far north all
day, with ACCAS in Nebraska showing more of an eastward trajectory
than north through the afternoon. This consideration has pushed
me to a slight southward shift in the highest QPF tonight than the
overall model consensus. Either way, a shift of just 50 miles
could have a significant impact on the exact rain amounts in your
area.

Speaking of amounts, with near to record PWAT values in
the region, anticipation of rainfall rates 2-4" per hour, feel
that model QPF output indicating areal rainfall of 2 to 4 inches
is easily in the ballpark. Furthermore, if training becomes a
serious issue, could even see localized amounts approach 6 or more
inches. The ramification of this rainfall could be seen in both
flash flooding, but also future moderate river flooding. Through
coordination with WPC and surrounding offices have requested a
moderate excessive rain outlook and issued a flash flood watch
into Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM CDT Wed Sep 19 2018

Thursday: The large upper trough begins to move into the Northern
Plains in the morning, lifting a surface trough out of southwest
Nebraska into Minnesota through the day. Considerable uncertainty
remains regarding the track of this feature, and ability of
convection to force boundaries southward.  However, model
suggestions are that the surface cold front will still be in the CWA
at daybreak.  If that happens, there will be rapid destabilization
of the airmass ahead of this boundary by mid-day, with MLCAPE values
over 1500 J/KG in areas along and east of I-29 and more than
adequate shear.  The forward progression of the boundary along with
upper wave would force convection early in the day on the boundary.
A progressive linear line of convection, likely with embedded
supercells, may form. This line could bring a risk of large hail,
damaging winds, and even an isolated tornado to portions of
northwest Iowa and portions of south central and south western
Minnesota from 1pm to 6pm. Agree with SPC westward extension of
slight risks, but again, we'll have to wait until Thursday morning
for a clearer picture.

Thursday night and Friday: The cold front will be surging southeast
Thursday evening. Model soundings indicate potential for 30+ knot
gusts behind the frontal boundary overnight, with a few lingering
showers in NE South Dakota. Temperatures on Friday will be the
coldest we've experienced since Mid-may, with highs struggling to
reach 60.

Friday night-Saturday: Depending on surface high locations,
temperatures may fall into the upper 30s by Saturday morning. Warmer
temperatures with a return of southerly winds should push highs into
the upper 60s to lower 70s for Saturday.

Sunday: Warmer and dry conditions are expected on Sunday.  Winds may
become a bit breezy in the afternoon at peak heating, but with
recent rainfall we'll avoid any impacts.

Monday-Tuesday: Models are converging on a solution that brings
another upper wave into the Northern United States early next week.
A frontal boundary will pivot through the area late Monday into
Tuesday with increasing rain changes throughout the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1244 AM CDT Thu Sep 20 2018

Widespread MVFR-IFR ceilings with rain and embedded thunderstorms
will persist into Thursday, with exception of far southern areas
around KSUX-KSLB-KSPW where drier air will build northward behind
an elevated warm front. Most widespread activity is expected to
wane by late morning/midday, though scattered stronger storms will
be possible along a cold front which pushes east across the region
through the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through this afternoon for SDZ040-054>056-
     059>062-064>067-071.

MN...Flash Flood Watch through this afternoon for MNZ071-072-080-081-
     089-090-097-098.

IA...Flash Flood Watch through this afternoon for IAZ001>003-012>014-
     020>022-031.

NE...Flash Flood Watch through this afternoon for NEZ013-014.

&&

UPDATE...JH
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, Sep 19, 2:42 PM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
342 PM CDT Wed Sep 19 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ056-062-066-067-
202045-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln SD-
342 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to develop Wednesday evening and
linger into and through Thursday morning. While an isolated
strong storm is possible, the primary risks will be in the form
of heavy rain and an increasing potential for flash flooding and
river rises into and through Thursday.

Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.

Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
 Continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.

SDZ038>040-050-052>055-057>061-063>065-068-202045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
342 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to develop Wednesday evening and
linger into Thursday morning. While an isolated strong storm is
possible, the primary risks will be in the form of heavy rain and
an increasing potential for flash flooding and river rises into
Thursday.

Rainfall amounts between 2 and 4 inches will be possible, with
isolated locations having the possibility of receiving greater
than 4 inches of rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue into Thursday morning,
with the risk of flash flooding and river flooding expected to
continue through mid-day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports are requested
into Thursday.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-202045-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
342 PM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible this evening. While the
severe weather risk is low, an isolated strong to severe storm
capable of large hail, damaging winds will be possible.

The region will continue to monitor the risk for heavy rainfall
into Thursday morning. Current trends support the heavy rainfall
risk staying north of Highway 20, however, if thunderstorms
develop further south, then the risk of heavy rainfall may
increase tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue Thursday morning, with a continued
risk for flooding through the day.

Depending on how rain tracks overnight, there could be a risk for
severe storms in areas east of Interstate 29 by early Thursday
afternoon and continuing through 6pm. Damaging winds, large hail,
and even an isolated tornado could be possible Thursday afternoon.
 Continue to monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon. Rainfall
reports are also requested into Thursday.

In the hours before

Local storm report, Sep 19, 7:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
851 PM CDT WED SEP 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             3 W GILLETT GROVE       43.02N 95.09W
09/19/2018  E1.75 INCH       CLAY               IA   TRAINED SPOTTER

&&
Local storm report, Sep 19, 10:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT WED SEP 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       3 NNW LAKE ANDES        43.19N 98.56W
09/19/2018  M2.55 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            2.55 INCHES OF RAIN SINCE 5:30 PM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 flood. Local standard time, as filed.

Flood, Clay

When
September 20, 1:00 AM CST to September 27, 1:00 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Several county roads and widespread agricultural lands west of Spencer were inundated as the Ocheyedan River near Spencer (gage site SPOI4) crested at 4.7 feet above flood stage on September 21.

Flood, O'Brien

When
September 20, 1:00 AM CST to September 24, 12:00 PM CST
Where
O'Brien County, 4.1 mi NE of Sutherland to 5.76 mi ENE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.010, -95.440

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. 470th Street as well as significant crop and pasture land was inundated as Waterman Creek near Sutherland (gage site SWCI4) crested at 7.2 feet above flood stage on September 20.

Flood, Dickinson

When
September 20, 1:00 AM CST to September 30, 11:59 PM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Significant crop and pasture land was flooded, and several roads were inundated including 170th Avenue south of State Highway 9, 190th Avenue near 240th St. and 180th Street between 170th and 190th Avenues. The Little Sioux River near Milford (gage site MIFI4) crested at 4.0 feet above flood stage on September 24. The river remained in minor flood at the end of the month.

Flood, Clay

When
September 20, 1:00 AM CST to September 30, 11:59 PM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Significant crop and pasture land was flooded, and several roads were inundated including 170th Avenue south of State Highway 9, 190th Avenue near 240th St. and 180th Street between 170th and 190th Avenues. The Little Sioux River near Milford (gage site MIFI4) crested at 4.0 feet above flood stage on September 24. The river remained in minor flood at the end of the month.

Flood, Clay

When
September 20, 2:00 AM CST to September 30, 11:59 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Sections of West Park Street, 1st Street and 2nd Street were flooded, and water encroached into several businesses in the south part of Spencer near WalMart along highways 71 and 18. Water also covered portions of county road B-40 southeast of Spencer. The Little Sioux River at Spencer (gage site SPWI4) crested at 6.6 feet above flood stage on September 21, and remained in minor flood state at the end of the month.

Flood, Clay

When
September 20, 6:00 AM CST to September 30, 11:59 PM CST
Where
Clay County, 2.53 mi E of Greenville to 2.07 mi S of Cornell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.020, -95.100

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in record flooding. Significant crop and pasture land was flooded, and city and county parks along the reach of the river were severely inundated. The Little Sioux River at Linn Grove (gage site LNNI4) crested at 5.9 feet above flood stage on September 22, the second record crest of the year. The river remained in minor flood at the end of the month.

Flood, Buena Vista

When
September 20, 6:00 AM CST to September 30, 11:59 PM CST
Where
Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -95.090

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in record flooding. Significant crop and pasture land was flooded, and city and county parks along the reach of the river were severely inundated. The Little Sioux River at Linn Grove (gage site LNNI4) crested at 5.9 feet above flood stage on September 22, the second record crest of the year. The river remained in minor flood at the end of the month.

Flood, O'Brien

When
September 20, 6:00 AM CST to September 30, 11:59 PM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 5.76 mi ESE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in record flooding. Significant crop and pasture land was flooded, and city and county parks along the reach of the river were severely inundated. The Little Sioux River at Linn Grove (gage site LNNI4) crested at 5.9 feet above flood stage on September 22, the second record crest of the year. The river remained in minor flood at the end of the month.

Flood, Clay

When
September 20, 7:00 AM CST to September 23, 10:00 AM CST
Where
Clay County, 5.24 mi NNW of Everly to 0.86 mi NNW of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.240, -95.370

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in widespread flooding. Crop and pasture land near Everly was inundated as the Ocheyedan River near Everly (gage site OREI4) crested at 1.2 feet above flood stage on September 22.

Flood, Clay

When
September 20, 7:00 AM CST to September 21, 8:00 PM CST
Where
Clay County, 2.05 mi SW of Rossie to 2.05 mi SSW of Rossie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.000, -95.210

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in moderate flooding. Crop and pasture land was inundated as Willow Creek near Cornell (gage site CWCI4) crested at 4.2 feet above flood stage on September 20.

Flood, O'Brien

When
September 20, 9:00 AM CST to September 30, 11:59 PM CST
Where
O'Brien County, 3.61 mi E of Sutherland to 6.94 mi SE of Sutherland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.960, -95.430

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Numerous roads accessing Cherokee were closed due to flooding, including U.S. Highway 59, old highway 5, east Main Street, and county roads C-38 and C-44. Many businesses in the south and southeast portions of Cherokee were flooded. The Little Sioux River at Cherokee (gage site CHKI4) crested at 10.0 feet above flood stage on September 21. The river remained in minor flood at the end of the month.

Flood, Cherokee

When
September 20, 9:00 AM CST to September 30, 11:59 PM CST
Where
Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -95.470

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Numerous roads accessing Cherokee were closed due to flooding, including U.S. Highway 59, old highway 5, east Main Street, and county roads C-38 and C-44. Many businesses in the south and southeast portions of Cherokee were flooded. The Little Sioux River at Cherokee (gage site CHKI4) crested at 10.0 feet above flood stage on September 21. The river remained in minor flood at the end of the month.

Flood, Dickinson

When
September 21, 12:00 AM CST to September 24, 1:00 PM CST
Where
Dickinson County, 3.66 mi SW of Montgomery to 3.77 mi WSW of Montgomery
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.400, -95.260

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in widespread flooding. Crop and pasture land between Lake Park and Montgomery was inundated as the West Fork of the Little Sioux River near Lake Park (gage site LPRI4) crested at 0.5 foot above flood stage on September 23.

Flood, Clay

When
September 21, 5:00 AM CST to September 30, 11:59 PM CST
Where
Clay County, 4.12 mi NE of Everly to 2.85 mi S of (3se)spencer Muni Ar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.210, -95.269

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in moderate flooding. Significant crop and pasture land was flooded upstream of Spencer as the Little Sioux River above Spencer (gage site SPII4) crested at 2.6 feet above flood stage on September 22. The river remained in minor flood at the end of the month.

Flood, Ida

When
September 21, 8:00 PM CST to September 28, 3:00 AM CST
Where
Ida County, 11.22 mi WNW of Holstein to 9.02 mi WNW of Holstein
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -95.742

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Significant crop and pasture land was flooded, and several roads were inundated including State Highway 31 both north and south of Correctionville, as well as county roads D22, L36 and L27. Water reached several homes in the southern portions of Correctionville. The Little Sioux River at Correctionville (gage site CRRI4) crested at 5.3 feet above flood stage on September 24.

Flood, Woodbury

When
September 21, 8:00 PM CST to September 28, 3:00 AM CST
Where
Woodbury County, 5.14 mi E of Pierson to 6.27 mi SW of Anthon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -95.780

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in major flooding. Significant crop and pasture land was flooded, and several roads were inundated including State Highway 31 both north and south of Correctionville, as well as county roads D22, L36 and L27. Water reached several homes in the southern portions of Correctionville. The Little Sioux River at Correctionville (gage site CRRI4) crested at 5.3 feet above flood stage on September 24.

Flood, Dickinson

When
September 22, 11:00 AM CST to September 27, 4:00 AM CST
Where
Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.501, -95.221

Rainfall throughout the Little Sioux Basin during the period of September 18-21 totaled generally 4 to 8 inches, resulting in widespread flooding. Crop and pasture land was inundated as well as 170th Avenue north of State Highway 9 as the Little Sioux River near Montgomery (gage site MLSI4) crested in minor flood at 1.1 feet above flood stage on September 24.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784059, 784060, 784752, 784753, 784754, 784762, 784763, 784764, 784055, 784061, 784770, 784771, 784051, 784772, 784773, 784774, 784751.